Alert archive / Illinois / River Flood Warnings in 2024

River Flood Warning 13, NWS Lincoln, IL

April 2, 2024Fulton County, Knox County, Illinois

NWS Lincoln, IL issued this river flood warning at Apr 2, 2024, 10:00 AM CDT for Fulton County, Knox County, Illinois. It took effect at Apr 3, 2024, 5:06 AM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Apr 2, 2024, 10:00 AM CDT (15:00 UTC)
In effect from
Apr 3, 2024, 5:06 AM CDT
Expired
Apr 2, 2024, 8:53 PM CDT
In force
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
Minor

Counties Fulton County, IL, Knox County, IL

The radar

The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Spoon River (W-IL) at London Mills (LNMI2). The gauge peaked at 11.98 ft at Apr 3, 2024, 8:00 PM CDT.

actionminormoderate510152004/0204/0304/04
Action stage
13 ft
Minor stage
15 ft
Moderate stage
21 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05569500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

609 
WGUS43 KILX 021500
FLWILX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Lincoln IL
1000 AM CDT Tue Apr 2 2024

...The National Weather Service in Lincoln IL has issued a Flood 
Warning for the following rivers in Illinois...

  Spoon River at London Mills affecting Fulton and Knox Counties.

.The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with interests along this river need to remain aware of the 
latest forecasts and associated flood risk for their area. Stay 
tuned for further updates on this flooding situation.

Additional information is available at www.weather.gov.

&&

ILC057-095-030700-
/O.NEW.KILX.FL.W.0013.240403T1006Z-240406T0431Z/
/LNMI2.1.ER.240403T1006Z.240404T0600Z.240405T2230Z.NO/
1000 AM CDT Tue Apr 2 2024

...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO LATE FRIDAY 
EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Spoon River at London Mills.

* WHEN...From late tonight to late Friday evening.

* ADDITIONAL DETAILS...
  - At 9:45 AM CDT Tuesday the stage was 8.3 feet.
  - Forecast...The river is expected to rise above flood stage
    late tonight to a crest of 17.4 feet early Thursday morning.
    It will then fall below flood stage Friday afternoon.
  - Flood stage is 15.0 feet.
  - http://www.weather.gov/safety/flood

&&

            Fld   Observed           Forecasts (7 am CDT)     
Location    Stg   Stg   Day/Time     Wed   Thu   Fri          

Spoon River
London Mill 15.0  8.3   Tue 9 am CDT 15.6  17.4  16.2         


&&

LAT...LON 4081 9020 4079 9012 4070 9024 4058 9027
      4059 9036 4071 9032


$$

Barnes
1 follow-up statement
260 
WGUS83 KILX 030153
FLSILX

Flood Statement
National Weather Service Lincoln IL
853 PM CDT Tue Apr 2 2024

...The Flood Warning is cancelled for the following rivers in 
Illinois...

  Spoon River at London Mills affecting Fulton and Knox Counties.

.The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

ILC057-095-030300-
/O.CAN.KILX.FL.W.0013.240403T1006Z-240403T0153Z/
/LNMI2.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
853 PM CDT Tue Apr 2 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Spoon River at London Mills.

* ADDITIONAL DETAILS...
  - At 7:45 PM CDT Tuesday the stage was 10.3 feet.
  - Forecast...The river is expected to rise to a crest of 13.0
    feet Thursday morning.
  - http://www.weather.gov/safety/flood

&&

            Fld   Observed           Forecasts (7 pm CDT)     
Location    Stg   Stg   Day/Time     Wed   Thu   Fri          

Spoon River
London Mill 15.0  10.3  Tue 7 pm CDT 12.7  12.9  10.9         


&&

LAT...LON 4081 9020 4079 9012 4070 9024 4058 9027
      4059 9036 4071 9032


$$

NMA

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this river flood warning went out at Apr 2, 6:10 AM CDT, 3 hours 50 minutes earlier. Its key messages:

  • Scattered thunderstorms will develop mid to late this morning along and east of I-57. There is a level 1 of 5 (marginal) risk for severe weather from these storms between 10 am and 4 pm. Have multiple ways to receive warnings, and a plan for taking shelter.
  • There is a 60-70% chance west-southwest winds will gust over 45 mph across east-central IL this afternoon. Northwest winds will gust 40-45 mph, possibly higher, tomorrow. Those driving high profile vehicles should use caution.
  • Tonight through Wednesday night, snow showers are expected mainly north of a Macomb to Paxton line. There is a 30-40% chance for more than 1 inch of accumulations which will occur mainly on grassy surfaces.
  • Near freezing temperatures are forecast Wednesday through Friday nights, with the greatest chance (50-80%) for a hard freeze Friday night. Precautions will be needed to protect newly emerged, sensitive vegetation.
Area forecast discussion, Apr 2, 6:10 AM CDT, 3 hours 50 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
610 AM CDT Tue Apr 2 2024

.KEY MESSAGES...

- Scattered thunderstorms will develop mid to late this morning
  along and east of I-57. There is a level 1 of 5 (marginal) risk
  for severe weather from these storms between 10 am and 4 pm.
  Have multiple ways to receive warnings, and a plan for taking
  shelter.

- There is a 60-70% chance west-southwest winds will gust over 45
  mph across east-central IL this afternoon. Northwest winds will
  gust 40-45 mph, possibly higher, tomorrow. Those driving high
  profile vehicles should use caution.

- Tonight through Wednesday night, snow showers are expected
  mainly north of a Macomb to Paxton line. There is a 30-40%
  chance for more than 1 inch of accumulations which will occur
  mainly on grassy surfaces.

- Near freezing temperatures are forecast Wednesday through Friday
  nights, with the greatest chance (50-80%) for a hard freeze
  Friday night. Precautions will be needed to protect newly
  emerged, sensitive vegetation.

&&

.DISCUSSION...
Issued at 326 AM CDT Tue Apr 2 2024

At 3am, sfc obs show a pseudostationary front draped along and just
north of the I-72 corridor. South of this boundary, southerly winds
are maintaining dewpoints, like temps, in the upper 50s, while north
of it northeast winds are holding temps in the lower 50s. Convective
activity, however, has pushed the instability axis a bit further
south; that is, south of an Effingham to Robinson line where the
severe threat isn't completely over and a tornado watch remains in
effect. After a couple more hours, that threat should be over, as
well as the threat for flooding which at this point remains the
larger concern given the strength of moisture advection with the LLJ
which has resulted in efficient rain producers already (MRMS
estimating a swath of 2-3.5+ inches fell between I-72 and I-70).

The CAMs then suggest a break will occur for most of the area around
sunrise, with scattered cells or a broken line developing along the
cold front between mid morning and lunchtime. Given 0-6km shear
values around 65-80kt (much of this being in the lowest levels, with
the HRRR depicting 0-1km SRH up to around 200 m^2/s^2) and SBCAPE
around 1500-2500 J/kg, the environment will be favorable for
rotating storms capable of all severe hazards east of I-57. These
storms are forecast to pose a severe risk in the ILX CWA mainly
between noon and 3pm, thereafter racing into a more
thermodynamically conducive environment for severe weather across
Indiana. Behind the cold front driving this line, west-southwest
winds will dramatically increase with BUFKIT mixing techniques
suggesting gusts to around 36-42 kt possible across much of the area
(highest east). Ensemble mean from the EPS is higher than the CAMs,
suggesting max gusts around 50-55 mph (vs 40-45 mph from the NAMNest
and HRRR). Not sure why this is, but as it suggests a 95% chance for
gusts of 45 mph or higher (i.e., Wind Advisory criteria) east of
I- 57 today, it's hard to feel confident enough we won't hit
criteria to withhold one. We've thus issued a Wind Advisory for
areas along and east of I-57 and north of I-70, where confidence
is highest in the stronger winds mixing down behind the cold front
early-mid afternoon; this runs (from noon) through 8pm because
(1) guidance is often too fast in bringing down winds in post-
frontal environments and (2) the low is expected to be rapidly
deepening which might prolong the winds more than normal...though
we may be allowed to expire it early if winds underperform or ease
sooner.

As the severe weather threat shifts out of our area, the wrap around
moisture on the back side of the low arrives from the northwest mid
to late afternoon. The best dynamic forcing for banded wintry precip
will be across northwest IL, eastern IA, and southern/central WI,
but we'll have some flakes mixing in late tonight through tomorrow
morning north of I-72. Accumulations at this point still look
minimal, but we'll need to watch tomorrow evening/night for some
heavier snow showers that could drop a quick inch or more (along
with increased wind gusts) in a few locations. Outside of these snow
showers tomorrow, winds will be gusting 35-45 mph; within them,
there is concern for stronger gusts which combined with snow could
temporarily reduce visibility significantly. There's low confidence
(10-20% chance) in this materializing, let alone the location where
it'd occur, but we'll keep watching the highres guidance for more
insight. We've held off on a Wind Advisory for tomorrow given low
confidence in how deep the sfc low becomes, and to avoid confusion
since there's already one in effect for a portion of the area today.
NBM would suggest a roughly 40-50% we gust to 45+ mph tomorrow
afternoon and evening, though; stay tuned for updates.

Unsurprisingly, temps cool to near freezing area-wide tonight and
tomorrow night, with increased chances for a freeze Thursday and
Friday nights. Given subsidence with high pressure building in, few
(if any) clouds and light winds should favor Friday night as the
coldest; there is a 50-80% chance for a hard freeze area wide.

The expanding ridge of high pressure will result in warming
conditions over the weekend, though both the ECMWF and GFS now show
a trough flattening the ridge by early next week. Ahead of that
trough, there will be an increase in precip chances and cloudiness
which could impact folks' ability to spot the eclipse. Being a week
out, though, that is subject to change dramatically; stay tuned.

Bumgardner

&&

.AVIATION...  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 604 AM CDT Tue Apr 2 2024

As a low pressure system lifts northeast through central Illinois
today, winds and flight categories will be shifty. LIFR visibilities
at PIA and BMI should improve as the low pulls northward into
northern IL early this afternoon, with ceilings improving
slightly. As this low deepens, however, west-southwest winds will
increase and gust upwards of 30 kt - highest at BMI, CMI, and DEC.
Winds will veer to west late afternoon and evening, while easing
gradually. Rain mixed with snow will drift south on the back side
of the low tonight to reduce visibilities mainly at the northern
(BMI and PIA) terminals.

Bumgardner

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 8 PM CDT this evening for
ILZ045-046-055>057-062-063.

Flood Watch until 1 PM CDT this afternoon for ILZ062-063-066>068-
071>073.

&&
Hazardous weather outlook, Apr 2, 5:23 AM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
523 AM CDT Tue Apr 2 2024

ILZ027>031-036>038-040>057-061-031030-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
523 AM CDT Tue Apr 2 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Today and tonight.

An isolated thunderstorm is possible (30% chance) late this morning
into early afternoon.  Severe weather is not expected.

Northwest winds will gust 35 to 45 mph this afternoon, highest over
eastern IL.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Breezy northwest wind gusts of 35-45 mph are expected on Wednesday.

Low temperatures near freezing Thursday and Friday mornings may
cause some damage to early emerging vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-031030-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
523 AM CDT Tue Apr 2 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected late this morning into mid
afternoon.  A few storms could have damaging wind gusts and hail.

Northwest winds will gust 35 to 45 mph late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Breezy northwest wind gusts of 35-45 mph are expected on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 10 am and 4 pm.

25

In the hours before

Local storm report, Apr 2, 8:36 AM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
836 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             Lovington               39.71N 88.63W
04/02/2024  M3.53 Inch       Moultrie           IL   CO-OP Observer

&&

Barnes
Local storm report, Apr 2, 8:42 AM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
842 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             1 SSE Effingham         39.11N 88.53W
04/02/2024  M2.67 Inch       Effingham          IL   CO-OP Observer

&&

Barnes
Local storm report, Apr 2, 8:46 AM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
846 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     Rain             Franklin                39.62N 90.05W
04/02/2024  M2.75 Inch       Morgan             IL   Mesonet

&&

Barnes
Local storm report, Apr 2, 8:55 AM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
855 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             2 E Shelbyville         39.41N 88.77W
04/02/2024  M2.53 Inch       Shelby             IL   CO-OP Observer

&&

Barnes
Local storm report, Apr 2, 9:05 AM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
905 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             1 ESE Mattoon           39.47N 88.35W
04/02/2024  M2.55 Inch       Coles              IL   CO-OP Observer

&&

Barnes
Local storm report, Apr 2, 9:15 AM CDT, 45 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Lincoln IL
915 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     Rain             Franklin                39.62N 90.05W
04/02/2024  M2.75 Inch       Morgan             IL   Mesonet

0800 AM     Rain             1 ESE Mattoon           39.47N 88.35W
04/02/2024  M2.55 Inch       Coles              IL   CO-OP Observer

0800 AM     Rain             2 E Shelbyville         39.41N 88.77W
04/02/2024  M2.53 Inch       Shelby             IL   CO-OP Observer

0800 AM     Rain             Watson                  39.03N 88.57W
04/02/2024  M2.61 Inch       Effingham          IL   Cocorahs

0800 AM     Rain             Morrisonville           39.42N 89.46W
04/02/2024  M3.05 Inch       Christian          IL   CO-OP Observer

0730 AM     Rain             3 W Robinson            39.01N 87.80W
04/02/2024  M3.40 Inch       Crawford           IL   Mesonet

0700 AM     Rain             1 SSE Effingham         39.11N 88.53W
04/02/2024  M2.67 Inch       Effingham          IL   CO-OP Observer

0700 AM     Rain             Lovington               39.71N 88.63W
04/02/2024  M3.53 Inch       Moultrie           IL   CO-OP Observer

0700 AM     Rain             1 ESE Chatham           39.67N 89.68W
04/02/2024  M2.61 Inch       Sangamon           IL   Cocorahs

0700 AM     Rain             Robinson                39.01N 87.78W
04/02/2024  M2.85 Inch       Crawford           IL   CO-OP Observer

0700 AM     Rain             4 SE Southern View      39.72N 89.60W
04/02/2024  M2.19 Inch       Sangamon           IL   Mesonet

0700 AM     Rain             Mattoon                 39.48N 88.38W
04/02/2024  M2.91 Inch       Coles              IL   Cocorahs

0700 AM     Rain             Arthur                  39.72N 88.47W
04/02/2024  M3.70 Inch       Douglas            IL   Mesonet

0700 AM     Rain             Neoga                   39.32N 88.45W
04/02/2024  M2.00 Inch       Cumberland         IL   CO-OP Observer

0700 AM     Rain             Danville                40.14N 87.63W
04/02/2024  M2.02 Inch       Vermilion          IL   Emergency Mngr

0700 AM     Rain             Hutsonville             39.11N 87.66W
04/02/2024  M3.13 Inch       Crawford           IL   CO-OP Observer

0700 AM     Rain             1 E Paris               39.62N 87.67W
04/02/2024  M3.95 Inch       Edgar              IL   CO-OP Observer

0700 AM     Rain             1 E Taylorville Airport 39.53N 89.31W
04/02/2024  M4.20 Inch       Christian          IL   CO-OP Observer

0630 AM     Rain             1 NNE Flora             38.68N 88.48W
04/02/2024  M2.30 Inch       Clay               IL   CO-OP Observer

0630 AM     Rain             1 WSW Arthur            39.71N 88.49W
04/02/2024  M3.61 Inch       Moultrie           IL   CO-OP Observer

0600 AM     Rain             1 SSW Pana              39.37N 89.09W
04/02/2024  M2.32 Inch       Christian          IL   CO-OP Observer

0600 AM     Rain             1 N Windsor             39.45N 88.60W
04/02/2024  M2.40 Inch       Shelby             IL   CO-OP Observer

0600 AM     Rain             3 S Moweaqua            39.59N 89.02W
04/02/2024  M3.01 Inch       Shelby             IL   CO-OP Observer

&&

Barnes

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 7:00 PM CDTSevere Thunderstorm WarningILXMacon, Moultrie, Piatt, Shelby30 min
Apr 1, 7:15 PM CDTFlash Flood WarningILXMacon, Moultrie, Shelby4 hr
Apr 1, 7:35 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Edgar, Vermilion25 min
Apr 1, 8:34 PM CDTFlash Flood WarningILXClark, Edgar2 hr
Apr 2, 2:42 AM CDTWind AdvisoryILXChampaign, Clark, Coles, Cumberland, Douglas, Edgar and 1 more17 hr
Apr 2, 9:09 AM CDTRiver Flood WarningILXClay, Richland13 days
Apr 2, 11:17 AM CDTFlash Flood WatchILXSangamon11 hr

Nearby

River Flood Warnings in Illinois, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.